Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Gaylord, MI

June 15, 2001Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2001, 3:02 PM EDT for Chippewa County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 3:02 PM EDT (19:02 UTC)
Expired
Jun 15, 2001, 3:45 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:25 PM EDTThunderstorm Wind 50 EHomestead, MITwo ten inch diameter trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KAPX 151904
SVRAPN
MIC033-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR BAY MILLS TO NEAR DE TOUR 
  VILLAGE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  DAFTER...DONALDSON...GOETZVILLE AROUND 310 PM EDT
  BARBEAU AROUND 315 PM EDT
  MCCARRON...MUNUSCONG AROUND 320 PM EDT
  SAULT STE. MARIE...SUGAR ISLAND AROUND 330 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:25 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 11:25 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT FRI JUN 15 2001

THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL LOW CENTERED OVER
SOUTHERN MANITOBA...WITH THE CURRENT SURFACE ANALYSIS SHOWING A COLD
FRONT EXTENDING FROM WESTERN UPPER MICHIGAN ACROSS LAKE MICHIGAN.
THE LATEST RUC AND MESO-ETA PROG THE FRONTAL BOUNDARY TO SLOWLY MOVE
EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MAIN
SHORT TERM FORECAST CONCERN REVOLVES AROUND SEVERE THUNDERSTORM
POTENTIAL AHEAD OF THIS FRONTAL BOUNDARY.

A 300MB 140 KNOT JET WAS LOCATED ON THE OBSERVED 12Z RAOB PLOT. THIS
JET MAX IS PROGGED TO MOVE NORTH-NORTHEAST THIS AFTERNOON...PLACING
THE FORECAST AREA WITHIN THE RIGHT ENTRANCE REGION...THUS PROVIDING
SOME UPPER LEVEL DIVERGENCE. QG FORCING WILL ALSO BE PRESENT THIS
AFTERNOON IN ADVANCE OF A 500MB TROUGH AXIS (ALBEIT WEAK). ALTHOUGH
UPPER LEVEL DYNAMICS IS NOT OVERLY IMPRESSIVE...SURFACE BASED
INSTABILITY WILL BE QUITE HIGH ACROSS THE FORECAST AREA THIS
AFTERNOON/EVENING. THUS THE CURRENT FORECAST OF LIKELY POPS FOR
SHOWERS THUNDERSTORMS LOOKS GOOD GIVEN THE COMBINATION OF FRONTAL
COVERGENCE...UPPER LEVEL FORCING AND HIGH INSTABILITY. MODIFIED KAPX
12Z OBSERVED SOUNDING FOR A TEMP IN THE MID 80S WITH SFC DEWPOINTS
AROUND 70 YIELDS A CAPE OF 2500 J/KG WITH AN LI OF -6C. HOWEVER...IF
THE TEMPERATURE REACHES 90 (WHICH GIVEN THE CURRENT OBS LOOKS LIKELY
IN NE LOWER)...CAPE APPROACHES 3300 J/KG. THE LATEST WATER VAPOR
LOOP ALSO SHOWS MID LEVEL DRYING UPSTREAM OF THE LOW LEVEL FRONTAL
BOUNDARY. WITH VERY HIGH LOW LEVEL MOISTURE (850MB DEWPOINTS AROUND
+12C ON 12Z CHARTS)...MID LEVEL DRY AIR INTRUSION WILL ACT PROVIDE
ENOUGH INSTABILITY FOR THE POTENTIAL OF SEVERE THUNDERSTORMS THIS
AFTERNOON. WET BULB ZERO HEIGHTS ARE FAIRLY HIGH (12K FT)...THUS
EXPECT THE MAIN SEVERE WX THREAT WILL BE DAMAGING WINDS GIVEN THE
UNIDIRECTIONAL SHEAR PROFILE.

THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. K INDICES > 35
AND PWATS AROUND 1.3 TO 1.5 INCHES SUGGEST PLENTY OF MOISTURE TO
SUPPORT VERY HEAVY RAINFALL. GIVEN THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY...EXPECT ECHO TRAINING MAY ALLOW FOR SOME AREAS TO SEE
RAINFALL AMOUNTS IN EXCESS OF AN INCH.

ONLY UPDATES TO CURRENT ZFPAPX WILL BE TO INCREASE TEMPS AS MOST
LOCATIONS ARE ALREADY IN THE 80S.

UPDATED ZFPAPX WILL BE ISSUED BY 1530 UTC.

.APX...NONE.

CONSIDINE

In the hours before

Special weather statement, Jun 15, 12:24 PM EDT, 2 hours 38 minutes before
MIZ019-021>024-027>030-033>036-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...EMMET...ROSCOMMON...CRAWFORD...MONTMORENCY...
     PRESQUE ISLE...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ANTRIM...
     ALPENA...CHEBOYGAN...CHARLEVOIX AND ALCONA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALEIRT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Jun 15, 1:40 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    KEWADIN                   MI   60 MPH TSTM GUST
06/15/01   ANTRIM                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 1:55 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    BOYNE CITY                MI   WIND DAMAGE
06/15/01   CHARLEVOIX                     NUMEROUS 3 INCH LIMBS
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
229 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
B
0135 PM    FREDERIC                  MI   WIND DAMAGE
06/15/01   CRAWFORD                       NWS EMPLOYEE REPORTS
                                          SEVERAL TREES SNAPPED OFF
Local storm report, Jun 15, 2:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
238 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    CHEBOYGAN                 MI   .75 INCH HAIL
06/15/01   CHEBOYGAN                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
246 PM EDT FRI JUN 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
U
0230 PM    CHEBOYGAN                 MI   .75 INCH HAIL
06/15/01   CHEBOYGAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:58 PM EDTSevere Thunderstorm WarningAPXAntrim47 min
Jun 15, 1:01 PM EDTSevere Thunderstorm WarningAPXCrawford44 min
Jun 15, 1:15 PM EDTSevere Thunderstorm WarningAPXCharlevoix45 min
Jun 15, 1:22 PM EDTSevere Thunderstorm WarningAPXOtsego53 min
Jun 15, 2:05 PM EDTSevere Thunderstorm WarningAPXCheboygan40 min
Jun 15, 4:13 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.